Try it
Pharmacology · Toxicology: organophosphates
Sample itemA farmer is brought in after drinking an organophosphate pesticide. He has pinpoint pupils, salivation, bronchorrhoea and fasciculations. Atropine is given. Which additional drug reactivates acetylcholinesterase, and why must it be started early?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. Pralidoxime, which must be given before the enzyme-inhibitor complex 'ages' and becomes irreversible
Organophosphates phosphorylate acetylcholinesterase. Pralidoxime removes the phosphate group by nucleophilic attack and restores enzyme activity, especially at the neuromuscular junction, but after 'aging' (loss of an alkyl group) the bond cannot be broken. Atropine blocks the muscarinic effects but does not treat weakness.
Option by option
A. Naloxone, which reverses the nicotinic effects
Naloxone treats opioid poisoning; pinpoint pupils here arise from cholinergic excess.
B. Pralidoxime, which must be given before the enzyme-inhibitor complex 'ages' and becomes irreversible (correct)
Correct. Oximes work only before aging and help the nicotinic and muscle effects.
C. Physostigmine, which removes the phosphate group
Physostigmine is itself a cholinesterase inhibitor and would worsen toxicity.
D. Neostigmine, which competes at the muscarinic receptor
Neostigmine is an anticholinesterase and would add to toxicity.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?